Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 261, NWS Springfield, MO

August 29, 2001Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2001, 2:46 PM CDT for Lawrence County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 2001, 2:46 PM CDT (19:46 UTC)
Expired
Aug 29, 2001, 3:15 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lawrence County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS53 KSGF 291947
SVRSGF
MOC109-292015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 315 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF MILLER...OR 10 MILES NORTHEAST
  OF MOUNT VERNON...MOVING NORTHEAST AT 10 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN
  EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  LAWRENCE COUNTY.

THE TOWN OF HALLTOWN IS ALSO IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3723 9389 3710 9363 3729 9361 3729 9383

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 29, 2:35 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT WED AUG 29 2001

PRECIPITATION CHANCES WILL AGAIN BE THE PRIMARY FORECAST CONCERN
TODAY.

A STALLED FRONTAL BOUNDARY STRETCHED ACROSS SOUTHEAST AND CENTRAL
MISSOURI THIS AFTERNOON.  MOISTURE POOLING ALONG AND SOUTH OF THIS
BOUNDARY...AND CAPES AROUND 3500 J/KG WERE SUPPORTING RAPID
CONVECTIVE DEVELOPMENT THIS AFTERNOON.

A SHORTWAVE NOW OVER MANITOBA WILL BE THE MAJOR FEATURE OVER THE
NEXT FEW DAYS AS IS IT AIDS THE DEVELOPMENT OF A LONGWAVE TROUGH
OVER EASTERN CANADA.  THIS WILL BRING A COLD FRONT THROUGH THE AREA
FRIDAY AND COOLER TEMPERATURES OVER THE WEEKEND.  MODELS IN GENERAL
AGREEMENT WITH TIMING OF THIS FRONT.

FOR TONIGHT...WILL CARRY CHANCE OF THUNDERSTORMS THROUGH THE EVENING
WITH ONGOING CONVECTION.  LIGHT WIND FIELD AT ALL LEVELS WILL RESULT
IN SLOW MOVING AND POTENTIALLY FLOOD PRODUCING STORMS.  SOME HAIL
ALSO POSSIBLE IN STRONGER PULSE TYPE STORMS.

ON THURSDAY...SHEAR AXIS THAT HAS BEEN PARKED OVER THE SOUTHERN
PLAINS WILL SHIFT INTO THE LOWER MISSISSIPPI RIVER VALLEY.  ALTHOUGH
FOCUS OF CONVECTION WILL BE FARTHER SOUTH...SUFFICIENT INSTABILITY
AND NO CAP WILL RESULT IN DIURNALLY DRIVEN CONVECTION.  A COLD FRONT
DROPPING SOUTH OUT OF THE NORTHERN PLAINS WILL MAKE IT INTO NORTHERN
MISSOURI THURSDAY NIGHT.  THIS WILL CONTINUE THE RAIN THREAT THROUGH
THE NIGHT.

THE FRONT WILL SLIDE INTO THE OZARKS ON FRIDAY KEEPING THE CHANCE OF
PRECIPITATION GOING.

IN THE EXTENDED...MODELS CONSISTENT IN PUSHING THE FRONT OUT OF THE
AREA BY EARLY SATURDAY SO WILL GO FOR A DRY DAY.  THE AVN PROGS A
SHORTWAVE TO CROSS THE AREA ON SUNDAY.  CONSIDERABLE MID-HIGH LEVEL
MOISTURE ASSOCIATED WITH THIS SYSTEM BUT DO NOT EXPECT PRECIPITATION
AS HIGH PRESSURE AND A DRIER AIRMASS WILL SPREADING OVER THE AREA AT
THE SURFACE.

THANKS FOR THE COORDINATION EAX.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 11
SGF   67  85  65  84 /  30  30  40  40
JLN   68  87  66  85 /  30  30  40  40
UNO   66  85  65  84 /  30  30  40  40
VIH   67  85  65  84 /  30  30  40  40

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Local storm report, Aug 29, 10:45 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    5 S LEBANON               MO   1.25 INCH HAIL
08/28/01   LACLEDE                        HAIL FELL FOR 45
                                          MINUTES. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Aug 29, 1:00 PM CDT, 1 hour 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 29 2001

...A FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A STALLED FRONT OVER THE
MISSOURI OZARKS THIS AFTERNOON. ALTHOUGH MOST AREAS WILL REMAIN DRY
...THE STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL AND LOCALIZED FLOODING.  SMALL HAIL AND WIND GUSTS TO 45 MPH
WILL ALSO BE POSSIBLE IN THE STRONGER STORMS.   THE STORMS WILL
DIMINISH AFTER SUNSET.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS NOT EXPECTED.

.EXTENDED OUTLOOK...
ALTHOUGH SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY INTO SATURDAY
MORNING...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH TUESDAY.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:38 PM CDTSevere Thunderstorm WarningSGFPulaski37 min
Aug 29, 3:00 PM CDTSevere Thunderstorm WarningSGFDade30 min
Aug 29, 3:07 PM CDTSevere Thunderstorm WarningSGFBarry38 min
Aug 29, 3:19 PM CDTFlash Flood WarningSGFDade4 hr
Aug 29, 3:55 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede50 min
Aug 29, 4:06 PM CDTSevere Thunderstorm WarningSGFLawrence39 min
Aug 29, 4:33 PM CDTSevere Thunderstorm WarningSGFBarton42 min
Aug 29, 4:36 PM CDTSevere Thunderstorm WarningSGFMiller39 min
Aug 29, 4:43 PM CDTSevere Thunderstorm WarningSGFSt. Clair47 min
Aug 29, 4:46 PM CDTSevere Thunderstorm WarningSGFCamden44 min
Aug 29, 4:50 PM CDTSevere Thunderstorm WarningSGFMorgan40 min
Aug 29, 4:54 PM CDTFlash Flood WarningSGFBarton, Jasper3 hr
Aug 29, 5:34 PM CDTSevere Thunderstorm WarningSGFMaries41 min
Aug 29, 5:36 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.